Nebraska, 2019

Hail and Damaging Winds in Nebraska, June 20, 2019

June 20, 2019 · NWS LBF · 5 events in 2 counties and zones

Thunderstorms developed over the northwestern Nebraska panhandle during the early afternoon hours of June 20th. These storms strengthened as they tracked east into favorable low level moisture becoming severe over the northern Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over the northwestern Nebraska panhandle during the early afternoon hours of June 20th. These storms strengthened as they tracked east into favorable low level moisture becoming severe over the northern Nebraska panhandle. These storms led to damaging wind gusts and quarter sized hail over northern Sheridan and northwestern Cherry county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 4:34 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 20, 4:34 PM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
634 PM CDT Thu Jun 20 2019

.SHORT TERM...(This evening through Friday night)
Issued at 320 PM CDT Thu Jun 20 2019

The HRRR, NAM12 and RAP models show a dramatic increase in
precipitable water this evening; perhaps reaching 1.40-1.65 ahead of
a developing MCS lifting through Nern Colo and wrn Nebraska. A 40 kt
low level jet is driving the moisture return. POPs are likely and
the blended forecast approach suggests swrn Nebraska and ncntl
Nebraska would be the favored location for storms which could last
most of the night.

The genesis or focus for storm development is return sfc moisture
across Nern Colo. If the models misplace this feature too far north,
then the convection would be more favored across KS and ecntl
Colorado.

Another round of nocturnal thunderstorms are in place for Friday
evening and overnight. This activity appears to be post-frontal and
elevated. The prospect for strong of severe thunderstorms across
Nebraska would appear to be less Friday than tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 320 PM CDT Thu Jun 20 2019

The models appear to be in good agreement for drier and warmer
weather next week. Winds aloft at 500mb weaken after Monday to less
than 30 kts and temperatures aloft at 700mb warm to above 12C.
Precipitable water falls below 1.0 inches Sunday. These features are
in response to a building upper level ridge which will become
established over New and old Mexico late next week.

The extended forecast, which is a blend of models, keeps
thunderstorm chances Saturday and Sunday with just isolated chances
Monday. Dry weather is predicted Tuesday and beyond.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 633 PM CDT Thu Jun 20 2019

Thunderstorms and post storm stratus remain the primary aviation
concerns for the next 24 hours. We are monitoring severe
convection across the Panhandle and High Plains with all the
latest CAMs spreading this activity east this evening and
overnight. Timing of the storms at KLBF and KVTN is from 04-07z
when rapid reductions in visby and cigs are anticipated. Erratic
wind gusts of 40kts or higher are possible. Otherwise expect
stratus to fill behind the storms with MVFR or lower ceilings for
SW Neb, including the KLBF terminal through the early daylight
hours.

&&

.HYDROLOGY...
Issued at 320 PM CDT Thu Jun 20 2019

There appears to be a localized heavy rain threat tonight. The
305K/310K moisture transport in the RAP model looks strong. Winds
aloft, over 40kts at 500mb, and robust moisture should support the
development of HP Supercells which could produce 2 inches of
rainfall in an hour. Although these storms should be isolated
according to the NAM12 with perhaps just one or two developing, the
model suggested they could be long-lived.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Jacobs
HYDROLOGY...CDC
Hazardous weather outlook, Jun 20, 1:10 PM MST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Thu Jun 20 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-212015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Thu Jun 20 2019 /210 PM MDT Thu Jun 20 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will move through western and north central
Nebraska this evening and tonight. Some of the storms could be
severe with large hail and damaging winds. The primary threats,
however are torrential rainfall and frequent lightning.
Localized minor street and lowland flooding are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

More thunderstorms will affect the region Friday evening and night.
Severe weather is possible primarily along and south of Interstate
80 as well as east of Highway 183. Hail, wind, and heavy rain are
the main concerns.

Thunderstorm chances continue into Saturday and Sunday. The
potential for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across western
Nebraska, primarily west of Highway 83. Reports of hail, wind, and
rainfall or flooding are appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

In the hours before

Special weather statement, Jun 20, 6:43 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
743 PM MDT Thu Jun 20 2019

NEZ004-210230-
Sheridan NE-
743 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 830 PM MDT...

At 742 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rushville, Hay Springs, White Clay, Clinton, Intersection of Highway
87 and Craven Creek Road, Lone Butte, Intersection of Beaver Creek
Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road, Mount Maria, Walgren Lake State Recreation Area, Pine
Ridge, Metcalf State Wildlife Management Area, Intersection of
Highway 87 and Antelope Road and Highway 250 crossing the Niobrara
River.

This includes the following highways...
 Highway 20 between mile markers 74 and 102.
 Highway 250 between mile markers 38 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4299 10279 4300 10243 4300 10228 4257 10224
      4255 10277 4278 10277 4279 10279
TIME...MOT...LOC 0142Z 258DEG 43KT 4277 10294

Keck
Special weather statement, Jun 20, 7:04 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
804 PM MDT Thu Jun 20 2019

NEZ004-094-210245-
Sheridan NE-Western Cherry NE-
804 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 845 PM MDT...

At 802 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Hay Springs to 8 miles
northeast of Box Butte Dam. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms and
hail to penny size hail.

Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Intersection of
Highway 87 and Craven Creek Road, Lone Butte, Intersection of Beaver
Creek Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road, Highway 27 crossing the Niobrara River, Mount Maria,
Highway 250 crossing the Niobrara River, Walgren Lake State
Recreation Area, Shell Lake State Wildlife Management Area,
Intersection of Highway 27 and Mills Road, Pine Ridge, Hoover Lake,
Metcalf State Wildlife Management Area, Intersection of Highway 87
and Antelope Road and Rock Hill.

This includes the following highways...
 Highway 20 between mile markers 74 and 116.
 Highway 250 between mile markers 37 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of and north central Nebraska.

LAT...LON 4299 10191 4261 10209 4250 10278 4278 10277
      4279 10279 4290 10280 4299 10278 4300 10274
TIME...MOT...LOC 0202Z 247DEG 47KT 4282 10274 4255 10297

Keck

The radar

The North Platte radar (KLNX), 146 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
June 20, 8:17 PM MST
Where
Sheridan County, 10.76 mi SE of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.690, -102.050

Thunderstorm wind gust estimated at 60 MPH at this location.

Thunderstorm Wind, Sheridan

When
June 20, 8:17 PM MST
Where
Sheridan County, 7 mi SE of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.728, -102.102

Public reported a 60 MPH wind gust at this location.

Hail, Sheridan

When
June 20, 8:17 PM MST
Where
Sheridan County, 7 mi SE of Gordon
Measured
1 in hail
Reported by
Public
Coordinates
42.728, -102.102

Hail, Cherry

When
June 20, 10:30 PM CST
Where
Cherry County, 17 mi SW of Cody
Measured
1 in hail
Reported by
Public
Coordinates
42.756, -101.487

Hail estimated at quarter sized. Strong winds were also reported.

Thunderstorm Wind, Cherry

When
June 20, 10:55 PM CST
Where
Cherry County, 6 mi S of Nenzel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.843, -101.120

Four inch diameter tree limbs downed along with hail caused garden damage at this location. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843395, 843396, 843397, 843399, 843400.